Alert archive / New York / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 238, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Aug 13, 2021, 5:37 PM EDT for Broome County, Chenango County, Delaware County, New York. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 13, 2021, 5:37 PM EDT (21:37 UTC)
- Expired
- Aug 13, 2021, 6:15 PM EDT
- In force
- 38 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Broome County, NY, Chenango County, NY, Delaware County, NY
The radar
The Binghamton radar (KBGM), 35 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 13, 3:29 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 9.6 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 239 J/kg
- Mixed-layer CIN
- -124 J/kg
- Mixed-layer LCL
- 879 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
936
WUUS51 KBGM 132137
SVRBGM
NYC007-017-025-132215-
/O.NEW.KBGM.SV.W.0238.210813T2137Z-210813T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Binghamton NY
537 PM EDT Fri Aug 13 2021
The National Weather Service in Binghamton has issued a
* Severe Thunderstorm Warning for...
Southeastern Broome County in central New York...
West central Delaware County in central New York...
South central Chenango County in central New York...
* Until 615 PM EDT.
* At 536 PM EDT, a severe thunderstorm was located over Kirkwood, or
8 miles east of Binghamton, moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Sanford, Deposit, Windsor, Afton, Harpursville, Nineveh,
Stilesville, Oquaga Creek State Park and East Windsor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Heavy rainfall is occurring with this storm, and may lead to flash
flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4203 7534 4199 7570 4200 7575 4205 7580
4213 7581 4227 7545
TIME...MOT...LOC 2136Z 251DEG 14KT 4206 7575
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
HLC1 follow-up statement
024
WWUS51 KBGM 132202
SVSBGM
Severe Weather Statement
National Weather Service Binghamton NY
602 PM EDT Fri Aug 13 2021
NYC017-132211-
/O.CAN.KBGM.SV.W.0238.000000T0000Z-210813T2215Z/
Chenango NY-
602 PM EDT Fri Aug 13 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL CHENANGO COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
central New York.
LAT...LON 4203 7534 4202 7554 4213 7558 4220 7546
4220 7541 4218 7540
TIME...MOT...LOC 2201Z 251DEG 14KT 4209 7562
$$
NYC007-025-132215-
/O.CON.KBGM.SV.W.0238.000000T0000Z-210813T2215Z/
Broome NY-Delaware NY-
602 PM EDT Fri Aug 13 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR SOUTHEASTERN BROOME AND WEST CENTRAL DELAWARE COUNTIES...
At 601 PM EDT, a severe thunderstorm was located over Windsor, or 10
miles west of Deposit, moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Sanford, Deposit, Stilesville and Oquaga Creek State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4203 7534 4202 7554 4213 7558 4220 7546
4220 7541 4218 7540
TIME...MOT...LOC 2201Z 251DEG 14KT 4209 7562
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
HLCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 3:21 PM EDT, 2 hours 16 minutes earlier.
Area forecast discussion, Aug 13, 3:21 PM EDT, 2 hours 16 minutes before
Area Forecast Discussion National Weather Service Binghamton NY 321 PM EDT Fri Aug 13 2021 .SYNOPSIS... Hot and humid once again today Scattered showers and thunderstorms develop later this afternoon and a few storms could become severe with gusty winds. An overnight cold front brings cooler and drier conditions for the weekend. && .NEAR TERM /THROUGH SATURDAY NIGHT/... 320 PM Update... A few storms have popped up, producing gusty winds and small hail. Our area does remain in a marginal risk. MLCAPE is 2000 to 2500 J/kg but bulk shear is only 20 to 25 kts. This is certainly unstable enough to support some severe activity today. With fairly high DCAPE values, especially in NEPA, there is the potential for damaging wind gusts and microbursts. Heavy rainfall and frequent lightning are also possible today. The challenge for today is determining how long the thunderstorm activity last. While the CAMs did not have anything this early, they do show some scattered showers and storms lasting up until around midnight tonight. Because of this, PoPs were limited to just chance as there remains some uncertainty in exactly what will happen. The skies today were much more clear through the early afternoon than previous days. This did allow the area to warm up a bit quicker. However, temperatures are mainly in the mid to upper 80s and could get a few degrees warmer yet. The environment becomes more stable this evening, which should help limit any severe activity going too late into the day. Showers and thunderstorms should wrap up by midnight tonight. Mostly cloudy skies will keep the lows in the 60s. A cold front is also expected to pass through the region overnight during early morning hours Saturday. Showers and thunderstorms could be possible along the front. The global models do have precipitation with this frontal system, but the CAMs have very little to nothing. Based on this, PoPs were capped at chance for this update. Showers and storms should conclude by mid-morning in CNY where some lingering showers will be possible in NEPA and the Catskills through the late morning hours. The ECWMF is an outlier and has some showers in these areas through early afternoon. The thinking is that the region completely dries out by the afternoon. Tomorrow will be much cooler as highs will only be in the 70s. Overnight lows will drop into the 50s with some upper 40s possible in the higher elevations and northern Oneida County. && .SHORT TERM /SUNDAY THROUGH MONDAY/... Dry air and high pressure will settle over NY and PA for Sunday and Monday, bringing mainly clear skies and seasonably cool temperatures. After a cool Sunday morning, temperatures will rise to between 75 and 80 degrees during the afternoon. Winds will be light. Temperatures will fall to between 50 and 55 degrees Sunday night, then rebound into the upper 70s and lower 80s by afternoon. There is a slight chance for a late day shower over our southwestern counties. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... Somewhat warmer air and high dew points will push into the region Monday night and Tuesday, bringing a slight chance for a shower or thunderstorm. Temperatures will continue to slowly rise into the midweek period, as heights rise through the atmosphere and winds become more southwesterly. The best chance for thunderstorms will come late Wednesday, when a short wave encounters an unstable air mass over NY and PA. Scattered thunderstorms will affect the region again on Thursday. Temperatures will average above normal through the long term period. && .AVIATION /20Z FRIDAY THROUGH WEDNESDAY/... Mainly VFR conditions are expected during this period, though there will be a couple of exceptions. There is a chance for showers and possibly thunderstorms late this afternoon through the early portion of tonight. Light rain showers are expected in a general window from around 20z today until 03z Saturday. Confidence is modest that there will be rain showers, but confidence remains too low to include thunderstorms in the TAFs for now. If some thunderstorms develop this afternoon, then TEMPOs will be needed for any terminals that might be affected. Thunderstorms could also bring some brief restrictions. During the overnight, a cold front passes through. There is another chance for showers and possibly storms as this system passes through the area, but the hi-res models are not showing much activity. With that, confidence was too low to include any showers beyond 03z. Fog and MVFR/Fuel Alt ceilings are expected at REM, ITH, BGM, and ELM Saturday morning. Visibility is not expected to be reduced too significantly. Ceilings may drop below 1000 ft AGL at ELM briefly. After 12z, conditons improve back to VFR. Southwesterly winds may become gusty this afternoon. Otherwise light winds are expected overnight. Winds become more northwesterly after the cold front passes through early Saturday morning. Outlook... Saturday...Some lower ceilings and showers causing restrictions in the morning, mainly for BGM and AVP, becoming VFR in the afternoon at all terminals Saturday night through Monday...Mainly VFR. Tuesday through Wednesday...Mainly VFR; slight chance for thunderstorms and restrictions. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...None. NY...None. && SYNOPSIS...BTL NEAR TERM...BTL SHORT TERM...DJP LONG TERM...DJP AVIATION...BTL
Hazardous weather outlook, Aug 13, 3:45 PM EDT, 1 hour 52 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 345 PM EDT Fri Aug 13 2021 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-141945- Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben- Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango- Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna- Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne- 345 PM EDT Fri Aug 13 2021 ...SEVERE THUNDERSTORM WATCH 437 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. Scattered thunderstorms are expected this afternoon and evening, some of which could become severe with damaging wind gusts. Frequent lightning and heavy rainfall are also possible. Areas that see multiple rounds of thunderstorms today could experience localized flash flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. Please relay any information about severe weather to the NWS while following local, state and CDC guidelines.
In the hours before
Special weather statement, Aug 13, 4:54 PM EDT, 43 minutes before
Special Weather Statement
National Weather Service Binghamton NY
454 PM EDT Fri Aug 13 2021
NYZ045-046-056-057-132145-
Otsego NY-Chenango NY-Broome NY-Delaware NY-
454 PM EDT Fri Aug 13 2021
...A strong thunderstorm will impact portions of southwestern Otsego,
southeastern Broome, northwestern Delaware and southeastern Chenango
Counties through 545 PM EDT...
At 454 PM EDT, Doppler radar was tracking a strong thunderstorm over
Afton, or 10 miles northwest of Deposit, moving northeast at 25 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sidney, Walton, Sanford, Bainbridge, Hamden, Masonville, Unadilla,
Otego, Afton and Franklin.
This includes the following highway exits...
Interstate 88 between 7 and 12.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
central New York.
&&
LAT...LON 4208 7553 4215 7562 4224 7565 4247 7518
4221 7493
TIME...MOT...LOC 2054Z 239DEG 21KT 4219 7554
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
HLCLocal storm report, Aug 13, 5:09 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
509 PM EDT FRI AUG 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0507 PM HAIL NWS BINGHAMTON 42.21N 75.99W
08/13/2021 M1.00 INCH BROOME NY NWS EMPLOYEE
&&Special weather statement, Aug 13, 5:14 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service Binghamton NY
514 PM EDT Fri Aug 13 2021
NYZ024-055-PAZ038-132200-
Chemung NY-Tioga NY-Bradford PA-
514 PM EDT Fri Aug 13 2021
...A strong thunderstorm will impact portions of southeastern
Chemung, southwestern Tioga and northwestern Bradford Counties
through 600 PM EDT...
At 514 PM EDT, Doppler radar was tracking a strong thunderstorm over
Gillett, or 9 miles southwest of Chemung, moving northeast at 30 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Chemung, Sayre, Waverly, Athens, Ridgebury, Litchfield, Springfield,
South Waverly, Wellsburg and Lockwood.
This includes the following highway exits...
Interstate 86/Route 17 between 59 and 61.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Binghamton.
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
central New York...and northeastern Pennsylvania.
&&
LAT...LON 4183 7677 4188 7689 4195 7689 4213 7656
4192 7631
TIME...MOT...LOC 2114Z 239DEG 26KT 4193 7678
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
HLCLocal storm report, Aug 13, 5:19 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
519 PM EDT FRI AUG 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0511 PM TSTM WND DMG 5.3 NW CHENANGO BRIDGE 42.22N 75.94W
08/13/2021 BROOME NY 911 CALL CENTER
STRONG THUNDERSTORM WINDS KNOCKED DOWN WIRES
ON ROAD.
&&Local storm report, Aug 13, 5:23 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
523 PM EDT FRI AUG 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0513 PM HEAVY RAIN BATH 42.34N 77.32W
08/13/2021 M1.32 INCH STEUBEN NY PUBLIC
&&Local storm report, Aug 13, 5:26 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
526 PM EDT FRI AUG 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0518 PM TSTM WND DMG 2 E CHENANGO FORKS 42.24N 75.83W
08/13/2021 BROOME NY 911 CALL CENTER
STRONG THUNDERSTORM WINDS KNOCKED DOWN TREE
AND WIRES.
&&The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 10:43 PM EDT | Severe Thunderstorm Warning | BGM | Delaware, Sullivan | 35 min |
| Aug 12, 11:23 PM EDT | Special Weather Statement | BGM | Sullivan | 37 min |
| Aug 13, 1:59 PM EDT | Special Weather Statement | BGM | Oneida | 46 min |
| Aug 13, 2:05 PM EDT | Severe Thunderstorm Warning | BGM | Oneida | 29 min |
| Aug 13, 2:43 PM EDT | Special Weather Statement | BGM | Chemung | 32 min |
| Aug 13, 2:45 PM EDT | Severe Thunderstorm Warning | BGM | Chemung, Schuyler, Steuben | 30 min |
| Aug 13, 3:09 PM EDT | Severe Thunderstorm Warning | BGM | Chemung, Schuyler, Steuben | 36 min |
| Aug 13, 3:24 PM EDT | Severe Thunderstorm Warning | BGM | Chemung, Schuyler | 16 min |
| Aug 13, 3:36 PM EDT | Special Weather Statement | BGM | Oneida | 24 min |
| Aug 13, 3:42 PM EDT | Special Weather Statement | BGM | Steuben | 48 min |
| Aug 13, 3:51 PM EDT | Severe Thunderstorm Warning | BGM | Chemung, Tioga | 39 min |
| Aug 13, 4:01 PM EDT | Special Weather Statement | BGM | Chenango | 44 min |
| Aug 13, 4:08 PM EDT | Special Weather Statement | BGM | Schuyler, Steuben | 37 min |
| Aug 13, 4:16 PM EDT | Severe Thunderstorm Warning | BGM | Schuyler, Steuben | 13 min |
| Aug 13, 4:17 PM EDT | Areal Flood Advisory | BGM | Oneida | 86 min |
| Aug 13, 4:27 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Tioga | 48 min |
| Aug 13, 4:54 PM EDT | Special Weather Statement | BGM | Delaware | 51 min |
| Aug 13, 5:05 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Chenango, Delaware | 22 min |
| Aug 13, 5:24 PM EDT | Severe Thunderstorm Warning | BGM | Chemung, Tioga | 36 min |
| Aug 13, 5:31 PM EDT | Areal Flood Advisory | BGM | Broome | 119 min |
| Aug 13, 5:59 PM EDT | Severe Thunderstorm Warning | BGM | Delaware | 46 min |
| Aug 13, 6:14 PM EDT | Areal Flood Advisory | BGM | Broome, Delaware | 2 hr |
| Aug 13, 6:38 PM EDT | Severe Thunderstorm Warning | BGM | Delaware, Otsego | 19 min |
| Aug 13, 6:42 PM EDT | Severe Thunderstorm Warning | BGM | Delaware, Sullivan | 48 min |
| Aug 13, 6:54 PM EDT | Special Weather Statement | BGM | Otsego | 36 min |
Nearby
Severe Thunderstorm Warnings in New York, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.